Question: In reviewing literature addressing treatment and management of tachyarrhythmias, I've encountered several articles stating that lidocaine and amiodarone are contraindicated for treatment of Torsades de Pointes as they could prolong the QT interval and worsen the situation. However, our medical directives for ventricular tachycardia make no mention of this contraindication and make no distinction in the management of VT vs TdP. Recognizing that lidocaine as a Class I antiarrythmic would be worse for the patient than amiodarone (Class III) and that amiodarone is the preferred drug in our protocols for VTach, should we nonetheless be concerned with the use of either of these in managing TdP? Thanks for providing the forum in which to ask and share with colleagues.
Great questions €“ to answer this we have to dive deep into physiology. The short answer is that sodium channel blocker action (Class I effect), like lidocaine, itself does not cause torsades de pointe (TdP). It is the QT-interval increasing action that typically causes this phenomenon. Acute treatment with amiodarone does not have the QT-interval increasing effects that long-term use does. So, its use in pre-hospital care is safe from this perspective.
For the longer, deeper dive into physiology: Amiodarone is an interesting and complex drug. It has both inward sodium (Vaughan-Williams class I effect) as well as inward calcium current (Vaughan-Williams class IV effects) as well as beta-blockade effect (Vaughan-Williams class II effect) and finally inhibition of outward potassium currents (Vaughan-Williams class III effect). It is this final class effect that would result in prolonged QT interval and a potential for TdP and other malignant ventricular arrhythmias. However, acute amiodarone therapy only acts on the Class I, II, and IV mechanisms. Its class III effects are seen with chronic use.
As for class I agents causing TdP, there is a certain type of genetic abnormality, called Brugada syndrome, that can cause malignant rhythms, such as TdP. It is caused by abnormality in sodium channels. So, adding another sodium channel blocking medication in this particular scenario, may cause TdP. However, it is beyond the scope of our pre-hospital treatment to recognize and treat this rare phenomenon, while lidocaine has proven benefit in treating ventricular arrhythmias including TdP. In summary: there is a small population at risk for worsening of TdP, however the benefit outweighs the risk as a whole and either amiodarone or lidocaine should be used in the management of tachydrysrythmias per the Medical Directive.
Postema PG, Wolpert C, Amin AS et al. Drugs and brugada syndrome patients: review of the literature. Recommendations and an up-to-date website. Heart Rhythm. 2009 Sep;6(9):1335-1341.
Roen DM. Cellular basis of drug-induced torsades de pointes. Br J Pharmacol. 2008 Aug;154(7):1502-1507
Sorajja D, Munger TM, Shen, W. Optimal antiarrhythmic drug therapy for electrical storm. J Biomed Res. 2015;29(10):20-34
Tarabar AF, Hoffman RS, Nelson LS. Citalopram overdose: Late presentation of torsades de pointes (TdP) with cardiac arrest. J Med Toxicol. 2008 Jun;4(2):101-105.
Van Herendael H & Dorian P. Amiodarone for the treatment and prevention of ventricular fibrillation and ventricular tachycardia. Vasc Health Risk Manag. 2010;6:465-472